Alert archive / California / Wind Advisories in 2008

Wind Advisory 231, NWS Los Angeles, CA

December 4, 2008Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Dec 4, 2008, 10:14 PM PST for Los Angeles County, California. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2008, 10:14 PM PST (06:14 UTC)
Expired
Dec 5, 2008, 3:00 PM PST
In force
17 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 6.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 2008-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 2008-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KLOX 050614
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1014 PM PST THU DEC 4 2008

...GUSTY NORTHEAST WINDS OVER THE MOUNTAINS OF VENTURA AND LOS
ANGELES COUNTIES...

.GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS OF VENTURA AND
LOS ANGELES COUNTIES TONIGHT THROUGH ABOUT NOON ON FRIDAY. WINDS
OF 25 TO 35 MPH WITH LOCAL GUSTS TO NEAR 50 MPH CAN BE EXPECTED.
THE STRONGEST WINDS WILL BE THROUGH THE PASSES AND CANYONS.

CAZ053-054-051215-
/O.NEW.KLOX.WI.Y.0231.081205T0614Z-081205T2000Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
1014 PM PST THU DEC 4 2008

...WIND ADVISORY IN EFFECT UNTIL NOON PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON PST FRIDAY. 

NORTHEAST WINDS 25 TO 35 MPH WITH LOCAL GUSTS TO 50 MPH CAN BE
EXPECTED TONIGHT THROUGH FRIDAY MORNING. THE STRONGEST WINDS WILL
BE THROUGH THE PASSES AND CANYONS. WINDS WILL DIMINISH FRIDAY
AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SIRARD
3 follow-up statements
000 
WWUS76 KLOX 051200
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST FRI DEC 5 2008

...GUSTY NORTHEAST WINDS OVER THE MOUNTAINS OF VENTURA AND LOS
ANGELES COUNTIES...

.GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS OF VENTURA AND LOS
ANGELES COUNTIES THROUGH THIS AFTERNOON. WINDS OF 25 TO 35 MPH
WITH LOCAL GUSTS TO NEAR 50 MPH CAN BE EXPECTED. THE STRONGEST
WINDS WILL BE THROUGH THE PASSES AND CANYONS.

CAZ053-054-051800-
/O.EXT.KLOX.WI.Y.0231.000000T0000Z-081205T2300Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
400 AM PST FRI DEC 5 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. 

NORTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE THROUGH
THIS MORNING...AND SLOWLY DIMINISH THROUGH THIS AFTERNOON. THE
STRONGEST WINDS WILL BE THROUGH THE PASSES AND CANYONS THIS
MORNING. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

KAPLAN
000 
WWUS76 KLOX 051808
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1008 AM PST FRI DEC 5 2008

...GUSTY NORTHEAST WINDS OVER THE MOUNTAINS OF VENTURA AND LOS
ANGELES COUNTIES AS WELL AS THE SANTA CLARITA VALLEY...

.GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS OF VENTURA AND LOS
ANGELES COUNTIES AS WELL AS THE SANTA CLARITA VALLEY THROUGH THIS
AFTERNOON. WINDS OF 25 TO 35 MPH WITH LOCAL GUSTS TO NEAR 50 MPH
CAN BE EXPECTED. THE STRONGEST WINDS WILL BE THROUGH THE PASSES
AND CANYONS.

CAZ046-088-052300-
/O.EXA.KLOX.WI.Y.0231.000000T0000Z-081205T2300Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA CLARITA VALLEY-
1008 AM PST FRI DEC 5 2008

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. 

NORTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
THROUGH THIS MORNING...AND SLOWLY DIMINISH THROUGH THIS AFTERNOON.
THE STRONGEST WINDS WILL BE THROUGH THE PASSES AND CANYONS THIS
MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ053-054-052300-
/O.CON.KLOX.WI.Y.0231.000000T0000Z-081205T2300Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
1008 AM PST FRI DEC 5 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. 

NORTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
THROUGH THIS MORNING...AND SLOWLY DIMINISH THROUGH THIS AFTERNOON.
THE STRONGEST WINDS WILL BE THROUGH THE PASSES AND CANYONS THIS
MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

WOFFORD
000 
WWUS76 KLOX 052235
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
235 PM PST FRI DEC 5 2008


CAZ053-054-052345-
/O.EXP.KLOX.WI.Y.0231.000000T0000Z-081205T2300Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
235 PM PST FRI DEC 5 2008

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON. 

NORTHEAST WINDS WILL CONTINUE TO DIMINISH THIS AFTERNOON. GUSTS UP
TO 35 MPH ARE STILL POSSIBLE THROUGH THE EVENING...OTHERWISE MOST
AREAS SHOULD HAVE WINDS UNDER 25 MPH THE REMAINDER OF TONIGHT AND
SATURDAY. 

$$

CAZ046-088-052345-
/O.EXP.KLOX.WI.Y.0231.000000T0000Z-081205T2300Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA CLARITA VALLEY-
235 PM PST FRI DEC 5 2008

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON. 

NORTHEAST WINDS WILL CONTINUE TO DIMINISH THIS AFTERNOON. GUSTS UP
TO 35 MPH ARE STILL POSSIBLE THROUGH THE EVENING...OTHERWISE MOST
AREAS SHOULD HAVE WINDS UNDER 25 MPH THE REMAINDER OF TONIGHT AND
SATURDAY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Dec 4, 10:05 PM PST, 9 minutes earlier.

Area forecast discussion, Dec 4, 10:05 PM PST, 9 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1005 PM PST THU DEC 4 2008

.SHORT TERM (TONIGHT-SUN)...OFFSHORE TRENDS IN THE GRADIENTS THIS
EVENING HAS RESULTED IN THE LOW CLOUDS BEING PUSHED FURTHER OFF THE
COAST SO IT LOOKS LIKE GENERALLY CLEAR SKIES WILL COVER MOST OF THE
DISTRICT TONIGHT. THERE IS A CHANCE SOME LOW CLOUDS MAY MOVE INTO
PORTIONS OF THE SLO INTERIOR VALLEYS AND DEVELOP ALONG PORTIONS OF
THE CENTRAL COAST OVERNIGHT. SOME LOW CLOUDS MAY ALSO PERSIST AROUND
CATALINA ISLAND FOR A WHILE AS WELL...BUT THAT SHOULD BE ABOUT IT
FOR LOW CLOUDS TONIGHT. IN ADDITION...GUSTY NE WINDS WERE DEVELOPING
OVER THE L.A. COUNTY MOUNTAINS WHICH SHOULD SPREAD LOCALLY TO THE
L.A/VTU VALLEYS LATER TONIGHT...ESPECIALLY BELOW AND THRU FAVORED
PASSES AND CANYONS. IT LOOKS LIKE SUPPORT FOR STRONG WINDS IS
MINIMAL TONIGHT...SO ONLY LOCAL WINDS AT ADVISORY LEVELS ARE
EXPECTED AT TIMES IN THE MOUNTAINS...AND BELOW ADVISORY LEVELS
ELSEWHERE.

BROAD POSITIVELY TILTED UPPER TROF OVER SRN CA WILL DEVELOP INTO AN
UPPER LOW JUST OFF THE COAST ON FRI AS AN UPPER RIDGE BUILDS INTO
NRN CA. IT LOOKS LIKE THE UPPER LOW WILL LINGER ABOUT 200 MILES SW
OF POINT CONCEPTION FRI NIGHT AND SAT...THEN MOVE E INTO THE SW CA
COASTAL WATERS LATE SAT NIGHT AND INLAND ACROSS EXTREME SRN CA ON
SUN. NOT MUCH IN THE WAY OF MOISTURE WILL BE ASSOCIATED WITH THE
UPPER LOW...HOWEVER SOME MID TO UPPER LEVEL CLOUDS ASSOCIATED WITH
THE SYSTEM SHOULD MOVE INTO THE DISTRICT SAT INTO EARLY SUN. WEAK
OFFSHORE FLOW IS EXPECTED OVER THE DISTRICT FRI NIGHT INTO EARLY
SAT...THEN GRADIENTS WILL TREND ONSHORE THRU SUN...WITH A RETURN TO
SOME MARINE LAYER CLOUDS MAINLY FOR THE COASTAL PLAIN LATER SAT
NIGHT INTO SUN MORNING. TEMPS ON FRI ARE EXPECTED TO BE A FEW
DEGREES ABOVE NORMAL OVER THE COAST AND VALLEYS AND NEAR NORMAL FOR
THE MOUNTAINS AND ANTELOPE VALLEY. HIGHS WILL TURN MILDER FOR THE
MOUNTAINS AND ANTELOPE VALLEY OVER THE WEEKEND...WHILE GRADUALLY
COOLING TO NEAR NORMAL BY SUN FOR THE COAST AND VALLEYS.

...FROM PREVIOUS DISCUSSION...

.LONG TERM (MON-THU)...CONFIDENCE IN THE EXTENDED IS UNUSUALLY HIGH
GIVEN THE VARIOUS CUTOFF LOWS IN OUR PART OF THE WORLD AS THE GFS,
ENSEMBLES, AND EURO MODELS ALL IN VERY CLOSE AGREEMENT THROUGH THE
MIDDLE OF NEXT WEEK. WHILE THE SUNDAY CUTOFF LOW MOVES EAST OF THE
AREA MONDAY, THE OTHER CUTOFF IS EXPECTED TO TAKE A POSITION NEAR
20N/140W. AS THIS HAPPENS, A STRONG HIGH PRESSURE RIDGE WILL DEVELOP
IN BETWEEN THEM EARLY NEXT WEEK. THE EC IS A LITTLE COLDER WITH A
TROF DROPPING OVER THE TOP OF THE RIDGE AND SOUTH INTO AZ/NM ON TUE.
THE IMPACT OF THIS IS BETTER UPPER SUPPORT FOR OFFSHORE FLOW TUE AND
WED AND PROBABLY NOT QUITE AS WARM FOR THE COAST AND VALLEY. BOTH
THE GFS AND EC INDICATE AT LEAST A MODERATE OFFSHORE GRADIENT
DEVELOPING WITH THICKNESS APPROACHING 570. HISTORICAL GUIDANCE GIVEN
THE PARAMETERS IN THE MODEL SUGGEST HIGHS IN THE 70S TO LOWER 80S,
HOWEVER IF THE THERE ISNT AS MUCH COLD AIR ADVECTION AS SHOWN BY
THE ECMWF THEN HIGHS COULD EASILY GET IN THE MID OR EVEN UPPER 80S,
WHICH WOULD BE NEAR OR SLIGHTLY BELOW RECORD LEVELS. FOR NOW IVE
GONE WITH TEMPS IN THE WARMEST AREAS IN THE LOW TO MID 80S WHICH
WOULD BE PROBABLY A FEW DEGREES ON THE WARM SIDE IF THE ECMWF ENDS
UP VERIFYING CLOSEST. OFFSHORE FLOW WEAKENS AT THE END OF NEXT WEEK
RESULTING IN COOLER TEMPS IN ALL AREAS, BUT LONGER RANGE MODELS ARE
NOT SHOWING ANY RAIN IN THIS AREA THROUGH AT LEAST NEXT SAT.

&&

.AVIATION...05/0555Z...IT LOOKS MORE AND MORE LIKE KPRB...KSBP...AND
KSMX WILL BE FREE OF LOW CLOUDS TONIGHT AND FRI MORNING...ALTHO LOW
CONFIDENCE SOME LOW CLOUDS MAY AFFECT KSMX AND KPRB LATE TONIGHT AND
EARLY FRI WITH LIFR CONDITIONS. EVEN WITH THE ABSENCE OF LOW
CLOUDS...OCCASIONAL MVFR VSBYS WILL BE POSSIBLE AS WELL. VFR
CONDITIONS SHOULD PREVAIL THERE LATER FRI MORNING INTO FRI EVENING.
FOR THE COASTAL AND VALLEY TAF SITES S OF POINT CONCEPTION...MVFR
VSBYS ARE EXPECTED AT TIMES OVERNIGHT...ALTHO WITH SOME OFFSHORE
FLOW DEVELOPING...VFR VSBYS WILL DEVELOP BY 07Z TO 08Z AT KBUR AND
KVNY...AND BY 15Z TO 16Z FOR KOXR...KLAX AND KLGB. LIGHT E WINDS
NEAR 6 KT CAN BE EXPECTED AT KLAX FROM 12Z-20Z FRI. LOCAL LLWS
CONDITIONS AT TIMES CANNOT BE RULED OUT AROUND KVNY LATE TONIGHT
INTO FRI MORNING AS WELL DUE TO GUSTY N CANYON WINDS.

FOR KLAX...MODERATE TO HIGH CONFIDENCE GENERALLY CLEAR SKIES WILL
PREVAIL THRU FRI NIGHT. MVFR VSBYS CAN BE EXPECTED OVERNIGHT THRU
ABOUT 12Z FRI. A LIGHT E WIND NEAR 6 KT IS EXPECTED 12Z-20Z
OTHERWISE NO WIND ISSUES ARE EXPECTED.

KBUR...MVFR VSBYS DUE TO HAZE CAN BE EXPECTED TIL ABOUT 0830Z
TONIGHT...OTHERWISE HI CONFIDENCE VFR CONDITIONS WILL PREVAIL AT THE
AIRFIELD THRU FRI EVENING. LIGHT N WINDS ABOUT 7 KT CAN BE EXPECTED
LATE TONIGHT TIL 20Z FRI.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...SIRARD/WOFFORD
AVIATION...SIRARD

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 4, 6:00 AM PST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU DEC 4 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-051400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST THU DEC 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A LONG PERIOD SWELL WILL DEVELOP CAUSING HIGHER THAN NORMAL SURF FOR
WEST FACING BEACHES FROM LOS ANGELES...TO SAN LUIS OBISPO. NORTH OF
POINT CONCEPTION...SURF 8 TO 10 WITH LOCALLY HIGHER SETS WILL BE
POSSIBLE TODAY...WHILE OCCASIONAL SETS TO 7 FT WILL BE POSSIBLE NEAR
VENTURA AND UP TO 6 FT ACROSS WEST FACING BEACHES OF LOS ANGELES
COUNTY. SURF WILL BEGIN TO DIMINISH LATE TONIGHT. THERE WILL BE A
HIGH RISK OF DANGEROUS RIP CURRENTS THROUGH TONIGHT DUE TO HIGHER
THAN NORMAL SURF.

* COASTAL FLOOD STATEMENT........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.